Alert archive / Texas / Coastal Flood Statements in 2012

Coastal Flood Statement 3, NWS Houston/Galveston, TX

May 24, 20124 counties in Texas

NWS Houston/Galveston, TX issued this coastal flood statement at May 24, 2012, 10:31 AM CDT for 4 counties in Texas. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
May 24, 2012, 10:31 AM CDT (15:31 UTC)
Expired
May 25, 2012, 7:00 PM CDT
In force
32 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WHUS44 KHGX 241531
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1031 AM CDT THU MAY 24 2012

...ELEVATED RISK OF RIP CURRENTS AT THE BEACHES TODAY AND ON
THROUGH THE MEMORIAL DAY WEEKEND...

.MODERATE TO STRONG ONSHORE WINDS AND WAVES WILL RESULT IN AN
ELEVATED RISK OF RIP CURRENTS ALONG THE UPPER TEXAS COAST TODAY
AND ON THROUGH THE MEMORIAL DAY WEEKEND.

TXZ214-236>238-252300-
/O.NEW.KHGX.CF.S.0003.120524T1531Z-120525T2300Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
1031 AM CDT THU MAY 24 2012

...RIP CURRENT RISK IN EFFECT TODAY AND ON THROUGH THE MEMORIAL
DAY WEEKEND...

* TIMING...A RIP CURRENT RISK AT THE BEACHES IS EXPECTED TODAY AND
  ON THROUGH THE HOLIDAY WEEKEND.

* IMPACTS...RIP CURRENTS WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
2 follow-up statements
866 
WHUS44 KHGX 242243
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 PM CDT THU MAY 24 2012

...ELEVATED RISK OF RIP CURRENTS AT THE BEACHES THROUGH 
MEMORIAL DAY...

.MODERATE TO STRONG ONSHORE WINDS AND WAVES WILL RESULT IN AN
ELEVATED RISK OF RIP CURRENTS ALONG THE UPPER TEXAS COAST 
THROUGH MEMORIAL DAY WEEKEND.

TXZ214-236>238-251200-
/O.CON.KHGX.CF.S.0003.000000T0000Z-120525T2300Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
543 PM CDT THU MAY 24 2012

    ... RIP CURRENTS POSSIBLE THROUGH MEMORIAL DAY...

* TIMING...A RIP CURRENT RISK AT THE BEACHES IS EXPECTED THROUGH 
  THE HOLIDAY WEEKEND. 

* IMPACTS...RIP CURRENTS WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
907 
WHUS44 KHGX 250928
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 AM CDT FRI MAY 25 2012

...ELEVATED RISK OF RIP CURRENTS AT THE BEACHES...

.MODERATE TO STRONG ONSHORE WINDS AND HIGHER THAN NORMAL SURF 
WILL RESULT IN AN ELEVATED RISK OF RIP CURRENTS ALONG THE 
UPPER TEXAS COAST THROUGH MEMORIAL DAY WEEKEND.

TXZ214-236>238-260000-
/O.EXT.KHGX.CF.S.0003.000000T0000Z-120526T0000Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
428 AM CDT FRI MAY 25 2012

...ELEVATED RISK OF RIP CURRENTS...

* TIMING...TODAY AND SATURDAY. GRADUAL IMPROVEMENT EXPECTED SUNDAY 
           AS SURF DECREASES IN SIZE. 

* IMPACTS...RIP CURRENTS WILL BE POSSIBLE...ESPECIALLY NEAR PIERS 
            AND JETTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this coastal flood statement went out at May 24, 4:13 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, May 24, 4:13 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 AM CDT THU MAY 24 2012

.DISCUSSION...
CURRENT SYNOPTIC SET UP ACROSS THE U.S. IS ONE OF SHALLOW UPPER
TROUGHING OVER THE GREAT BASIN WITH AMPLIFIED RIDGING ACROSS THE
EASTERN THIRD OF THE COUNTRY. AT THE SURFACE...DEEP WESTERN PLAINS
PRESSURES (AS LOW AS 988 MB)...IN RELATION TO U.S. SOUTHEASTERN
HIGH PRESSURE...HAS CREATED A SUPER TIGHT INLAND PRESSURE GRADIENT.
TRANSLATION IS FOR ANOTHER DAY (OR TWO) OF PRIMARILY AFTERNOON
SUSTAINED WINDS RANGING AROUND 15-25 KNOTS...GUSTING TO NEAR 30
KNOTS. THUS...THE MAIN SHORT TERM STORY WILL BE LATE MORNING
THROUGH AFTERNOON HIGH WIND. A WIND ADVISORY WILL BE IN EFFECT
FOR COUNTIES ALONG AND WEST OF THE I-45 CORRIDOR FROM 16-00Z.

LITTLE CHANGE IN DAY-TO-DAY WEATHER FOR THE REMAINDER OF THE MONTH.
PARTIALLY CLOUDY MORNINGS WILL SCATTER OUT TO MID-DAY CUMULUS OR
MOSTLY SUNNY AS MORNING MINIMUM TEMPERATURES IN THE MEAN LOWER 70S
GRADUALLY WARM INTO THE AVERAGE INTERIOR LOWER 90S (COASTAL MIDDLE
80S) BY 19-20Z. AS WINDS DIE DOWN THROUGH THE HOLIDAY WEEKEND...WITH
SIMILAR 85H UPPER TEEN-LOWER 20C TEMPS AND THICKNESS VALUES IN THE
UPPER 570'S...DIURNAL MAX TEMPS MAY COME IN A DEGREE OR TWO HIGHER
THAN IN PREVIOUS DAYS. ALTHOUGH OVERALL MOISTURE WILL REMAIN WELL
BELOW NORMAL THROUGH THE PERIOD (1-1.25 INCH PWAT IS UNDER THE 25
PERCENTILE CURVE)...LOWER LEVEL MOISTURE TRAPPED UNDER WARMING
MID-LEVELS OVER SUBSEQUENT DAYS OF SUBSIDENCE (FROM THE EXPANSION
OF A MONSTER RIDGE CENTERED OVER THE LOWER MS VALLEY) WILL MAKE
FOR MORE OPPRESSIVE HEAT AND HUMIDITY. A LONG DURATION ONSHORE
FETCH WILL KEEP DEW POINTS PUMPED UP INTO THE AVERAGE UPPER 60S TO
LOWER 70S...MIXING OUT TO THE LOW-MID 60S NORTH OF CITY. VERY LOW
(TO NIL) RAIN CHANCES THROUGH THE MEMORIAL DAY WEEKEND. AS MENTIONED
IN EARLIER AFDS...THERE WILL BE A SLIGHT INCREASE IN EARLY WEEK
POPS PER MINUTE LOWERING OF THE HEIGHT FIELD (RELATIVELY WEAKER
RIDGING)...ALONG WITH EARLY DAY SEA-TO-LAND SPEED SHEAR WITHIN A
HIGHLY-MOIST AND HEATED LOWER 4K FT LAYER. 31

&&

.MARINE...
MODERATE TO STRONG ONSHORE FLOW WILL PERSIST TODAY AND TONIGHT AND
POSTED SCA'S ACROSS ALL THE WATERS WITH A TIGHT PRES GRADIENT IN
PLACE. HIGHER SEAS OFF THE COAST WILL PRODUCE LARGER THAN NORMAL
SURF ALONG AREA BEACHES TODAY AND FRIDAY...WHICH SHOULD PROBABLY BE
NOTED FOR ANY EARLY HOLIDAY WEEKEND BEACH GOERS (HIGHER SURF
TYPICALLY COINCIDES WITH HIGHER RISK OF RIP CURRENTS ESP NEAR PIERS
AND JETTIES). WINDS/SEAS WILL GRADUALLY SUBSIDE OVER THE WEEKEND AND
INTO EARLY NEXT WEEK AS THE GRADIENT RELAXES. 47

&&

.AVIATION...
MVFR CIGS ACROSS THE NW 1/3 TO 1/2 OF SE TX SHOULD LIFT INTO VFR
TERRITORY BY MID TO LATE MORNING. SRLY WINDS WILL BECOME GUSTY
DURING THAT TIME FRAME AS WELL WITH SOME GUSTS ABOVE 25KT A FAIRLY
DECENT BET WEST OF I-45 THIS AFTN. EXPECT MVFR CIGS TO FILL BACK IN
OVERNIGHT AND MAY EXTEND A BIT CLOSER TO THE METRO TERMINALS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  72  91  72  89 /  10  10  10  10  10
HOUSTON (IAH)              90  73  90  72  91 /  10  10  10  10  10
GALVESTON (GLS)            86  78  86  77  87 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...JACKSON...MADISON...MATAGORDA...MONTGOMERY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31/47
Hazardous weather outlook, May 24, 4:54 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
454 AM CDT THU MAY 24 2012

TXZ176-177-195>199-210>213-226-227-251000-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-MADISON-
MONTGOMERY-WALKER-WALLER-WASHINGTON-WHARTON-
454 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...WIND ADVISORY IN EFFECT FROM 10 AM THROUGH 7 PM CDT THURSDAY...

.DAY ONE...TODAY AND TONIGHT

A VERY TIGHT SURFACE PRESSURE GRADIENT ACROSS THE STATE WILL CREATE
VERY WINDY AFTERNOON CONDITIONS. SUSTAINED SOUTHERLY WINDS OF BETWEEN
15 TO 25 MPH...WITH GUSTS TO NEAR 35 MPH...CAN BE EXPECTED FROM LATE
MORNING THROUGH THE AFTERNOON. STRONG CROSSWINDS COULD IMPACT HIGH
PROFILE VEHICLES...BLOW AROUND LIGHTWEIGHT OBJECTS AND CAUSE ISOLATED
MINOR TREE DAMAGE. THESE STRONG WINDS WILL DIE DOWN SHORTLY BEFORE
SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ330-335-350-355-370-375-TXZ214-235>238-251000-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-JACKSON-MATAGORDA-
MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
454 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...WIND ADVISORY IN EFFECT FROM 10 AM THROUGH 7 PM CDT THURSDAY...

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR MODERATE TO STRONG ONSHORE
WINDS AND ELEVATED SEAS. HIGHER THAN NORMAL SURF ALONG AREA BEACHES
WILL POSE AN INCREASED RISK OF RIP CURRENTS...ESPECIALLY NEAR PIERS
AND JETTIES. THOSE PLANNING ON GOING TO THE BEACH SHOULD SWIM WHERE
LIFEGUARDS ARE ON DUTY IF AT ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN INCREASED RISK OF RIP CURRENTS DUE TO HIGHER THAN NORMAL SURF WILL
CONTINUE INTO THE FIRST PART OF THE HOLIDAY WEEKEND. THOSE PLANNING
ON GOING TO THE BEACH SHOULD SWIM WHERE LIFEGUARDS ARE ON DUTY AND
STAY AWAY FROM JETTIES AND PIERS. WINDS AND SEAS...AND THE CORRESPONDING
RISK OF RIP CURRENTS...SHOULD BE ON A GRADUAL DOWNWARD TREND GOING
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:33 AM CDTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 11 more14 hr

Nearby

Coastal Flood Statements in Texas, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.